Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 390, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2004, 2:44 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 2:44 PM CDT (19:44 UTC)
- Expired
- Aug 23, 2004, 3:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Dallas County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2037 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 231944 SVRDMX IAC049-077-232015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DALLAS COUNTY IN CENTRAL IOWA NORTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA * UNTIL 315 PM CDT * AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF YALE...OR ABOUT 37 MILES WEST OF DES MOINES...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR JAMAICA AROUND 255 PM CDT AND 6 MILES EAST OF BAGLEY AROUND 300 PM CDT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4167 9438 4171 9414 4186 9419 4185 9445 $$ FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:51 AM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 23, 9:51 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 951 AM CDT MON AUG 23 2004 .DISCUSSION... LTL CHG TO GOING FCST TDA...BUT DID EXPAND POPS FA WIDE THIS AFTN. EXPANSIVE MCSS IN PROGRESS ACRS KS/MO WITH OTHER LINGERING TSTMS ACRS PTNS OF NE AND MN. 12Z KOAX SOUNDING AND LATEST RUC SHOW FAIRLY STEEP LAPSE RATES AND DEEP LYR INSTABILTY PUSHING EWD INTO FA. PRIMARY QG FORCING ASSOCD WITH SVRL SHRT WVS FLOATING TWRD MO VLY IN BASE OF TROF SPLITTING FA TO NW AND S ATTM...BUT STILL FEEL IT WL BE ENOUGH TO TRIGGER DVLPMT THIS AFTN. COULD SEE ELEVATED CONVECTION AND SFC BASED LATER. 12Z RUC INDCS DMSHG SFC CIN BY AFTN...AND 14Z SFC ANLYS INDCS WRMFNT AND WEAK CNVGNC ZN ACRS CNTRL NE THRU CNTRL IA TWRD KDBQ WITH DWPNTS APCHG 70F. AS MENTIONED WITH PREVIOUS FCST...FEEL SVR THREAT LTD TO PULSE HAIL WITH WEAK SHEAR IN PLACE. LCLLY HVY RAINS MAY BE A GREATER LIKELIHOOD WITH DEEP WRM CLD LYR AND SLOW STORM MOVMT XPCD. H85/H3 STEERING WNDS ONLY 10-15 KTS. NO CHGS TO TEMPS THIS AFTN. ALTHOUGH WE ARE NOT THAT FAR OFF FM XPCD MAXES...FEEL CU AND PCPN DVLPMT THIS AFTN SHOULD HOLD US IN CHECK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL
Hazardous weather outlook, Aug 23, 10:06 AM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR SPELLING 1ST PARAGRAPH NATIONAL WEATHER SERVICE DES MOINES IA 1006 AM CDT MON AUG 23 2004 IAZ004>007-015>017-023>026-033>037-044>046-241100- CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 1006 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE STORMS WILL BE SLOW MOVING WITH AMPLE MOISTURE AVAILABLE...SO SOME SPOTS COULD SEE LOCALLY HEAVY RAINS AND FLOODING. A FEW OF THE STORMS COULD ALSO PRODUCE BRIEF PERIODS OF UP TO NICKEL SIZED HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES FOR LATE DAY AND NIGHTTIME THUNDERSTORMS NEARLY EVERY DAY THIS WEEK. HOWEVER...THE LIKELIHOOD OF SEVERE STORMS WILL REMAIN SMALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BRIEFLY LATER THIS AFTERNOON AND EVENING. IAZ027-028-038-039-047>050-057>062-070>075-081>086-092>097-241100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS- CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA- TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 1006 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE STORMS WILL BE SLOW MOVING WITH AMPLE MOISTURE AVAILABLE...SO SOME SPOTS COULD SEE LOCALLY HEAVY RAINS AND FLOODING. A FEW OF THE STORMS COULD ALSO PRODUCE BRIEF PERIODS OF UP TO NICKEL SIZED HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE SMALL CHANCES FOR LATE DAY AND NIGHTTIME THUNDERSTORMS TUESDAY AND AGAIN FRIDAY. THE THREAT OF SEVERE WEATHER WILL REMAIN QUITE LOW HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS AFTERNOON AND EVENING. SMALL
In the hours before
Local storm report, Aug 23, 8:55 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 5 WSW CLEARFIELD 40.77N 94.56W
08/18/2004 TAYLOR IA EMERGENCY MNGR
MINOR DAMAGE TO FARM BUILDINGS...CARS...AND POWER POLES
&&
SMALLNearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.